Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 78, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 6, 2017, 11:02 PM CDT for Comanche County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2017, 11:02 PM CDT (04:02 UTC)
- Expired
- Aug 7, 2017, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Comanche County, OK
The radar
The Altus AFB radar (KFDR), 59 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 12:00 AM CDT | FLASH FLOOD | Lawton, OK | FLASH FLOODING RESULTED IN AT LEAST TWO STRANDED VEHICLES DUE TO HIGH WATER AND BARRIERS WERE PLACED ON 4 ROADS IN THE CITY OF LAWTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1615 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
432
WGUS54 KOUN 070402
FFWOUN
OKC031-070700-
/O.NEW.KOUN.FF.W.0078.170807T0402Z-170807T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1102 PM CDT SUN AUG 6 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Central Comanche County in southwestern Oklahoma...
* Until 200 AM CDT
* At 1102 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Lawton and southeastern Fort Sill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3466 9835 3452 9831 3451 9842 3456 9845
3463 9848 3466 9843
$$
BRB2 follow-up statements
308
WGUS74 KOUN 070424
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
1124 PM CDT SUN AUG 6 2017
OKC031-070700-
/O.CON.KOUN.FF.W.0078.000000T0000Z-170807T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-
1124 PM CDT SUN AUG 6 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
CENTRAL COMANCHE COUNTY...
At 1121 PM CDT, trained weather spotters reported three inches of
rainfall in Lawton from slow moving thunderstorms. Flash flooding is
occurring in Lawton. There has been at least one report of a vehicle
stranded in high water in the city of Lawton.
Some locations that will experience flooding include...
Lawton and southeastern Fort Sill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots. Be especially
cautious at night when it is harder to recognize the dangers of
flooding.
&&
LAT...LON 3466 9835 3452 9831 3451 9842 3456 9845
3463 9848 3466 9843
$$
BRB293
WGUS74 KOUN 070539
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
1239 AM CDT MON AUG 7 2017
OKC031-070548-
/O.CAN.KOUN.FF.W.0078.000000T0000Z-170807T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-
1239 AM CDT MON AUG 7 2017
...THE FLASH FLOOD WARNING FOR CENTRAL COMANCHE COUNTY IS
CANCELLED...
The heavy rain has ended. Significant flooding is no longer
expected, although runoff from earlier heavy rainfall may still be
ongoing and could cause minor flooding. Please continue to heed any
remaining road closures.
LAT...LON 3466 9835 3452 9831 3451 9842 3456 9845
3463 9848 3466 9843
$$
BRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:33 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 6, 9:33 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Norman OK 933 PM CDT Sun Aug 6 2017 .DISCUSSION... Weak flow aloft has resulted in very slow movement of storms this evening, with the resulting risk of flooding. It is unclear exactly how the overnight convection will evolve, with very little in the way of clear features over our forecast area...other than the current storms themselves, of course. Have made some minor adjustments to...hopefully...refine the PoPs/QPF/weather and temperatures overnight. CmS && .PREV DISCUSSION... /issued 635 PM CDT Sun Aug 6 2017/ DISCUSSION... The 00Z aviation discussion follows.... AVIATION... There is a lot of uncertainty regarding convective development this evening and overnight, since the fate of storm development in our forecast area will be partially dependent on what happens with the large storm cluster from NW/KSJT to W/KFTW...and how much lift the weak cold front (across central/southern Oklahoma) can generate. TSRA were already mentioned in the TAFs for KLAW and KSPS for this evening, and that seems reasonable, and likely enough to keep, but storms are by no means definite at either site. Models and recent history suggest that low clouds, mostly with bases from 1,000 to 2,000 ft, but sometimes lower, will form overnight, and will persist through at least mid-morning, if not early afternoon on Monday. Winds are expected to be mainly from the northeast at 10 to 15 kt, except, of course, in/near thunderstorms. CmS PREV DISCUSSION... /issued 234 PM CDT Sun Aug 6 2017/ DISCUSSION... Large complex of storms moved through overnight and this morning, overturning much of the airmass across the area. There looks to be some recovery going on across parts of central and southern Oklahoma into north Texas this afternoon to the south of advancing surface front. Could see scattered convection develop later this afternoon along and south of this boundary across southern Oklahoma. This activity would then shift south into north Texas overnight. Some heavy rainfall is possible, but anticipate more widespread potentially flooding rain to be south of the area. Do not anticipate a flood watch at this time. Rain chances linger across the south Monday, but a majority of the area may remain dry Monday and Tuesday before another active period commences Tue night/Wed and continues into next weekend. This should keep temperatures in check through much of the upcoming week with 80s being the rule for highs with most of the 90s confined to western north Texas. Flood watches may be necessary by later in the week if what the models show comes to fruition. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 83 68 84 / 20 10 10 20 Hobart OK 70 84 69 86 / 40 20 10 20 Wichita Falls TX 73 85 71 87 / 60 30 20 30 Gage OK 65 80 64 83 / 20 10 10 20 Ponca City OK 66 82 66 82 / 0 0 0 10 Durant OK 72 84 71 85 / 80 40 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/03
Hazardous weather outlook, Aug 6, 12:11 PM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1211 PM CDT Sun Aug 6 2017 OKZ004>048-050>052-TXZ083>090-071015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1211 PM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms this afternoon and evening. The risk area is generally along and south of an Altus to Ardmore and Durant line. A nearly stationary outflow boundary, combined with strong afternoon heating should result in scattered showers and thunderstorms. Moderate instability will result in a few strong to severe storms, mainly between 3 pm and 9 pm. Damaging wind gusts to 70 mph and some hail will be possible with the stronger storms. Heavy Rain/Flooding... Thunderstorms could produce heavy rainfall this afternoon and tonight, resulting in localized flooding. The most likely locations to experience heavy rain and flooding are portions of southern Oklahoma and north Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms chances will continue through next Saturday across parts of Oklahoma and north Texas. A few strong to severe thunderstorms with damaging winds will be possible at times, but widespread or significant severe weather is not expected. .Heavy Rain/Flooding... Thunderstorms may produce locally heavy rainfall across the area anytime Monday through next Saturday. Several inches of rainfall may occur across parts of Oklahoma and north Texas through the middle of next week. The heavy rainfall may result in flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 6, 9:18 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT SUN AUG 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 3 NNE LONE GROVE 34.22N 97.25W
08/06/2017 M69 MPH CARTER OK MESONET
ARDMORE SITE.
&&Special weather statement, Aug 6, 9:34 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
934 PM CDT SUN AUG 6 2017
OKZ044-045-TXZ090-070315-
Cotton OK-Jefferson OK-Clay TX-
934 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
northwestern Jefferson and north central Clay Counties Until 1015 PM
CDT...
AT 932 PM CDT, a strong thunderstorm was located near Temple, moving
southwest at 10 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Temple, Byers, Hastings, southwestern Waurika Lake and Taylor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3423 9845 3436 9818 3432 9813 3429 9814
3429 9809 3424 9803 3403 9823
TIME...MOT...LOC 0232Z 47DEG 7KT 3426 9818
03Special weather statement, Aug 6, 9:37 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
937 PM CDT SUN AUG 6 2017
TXZ088-089-070330-
Archer TX-Baylor TX-
937 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Archer and southern
Baylor Counties Until 1030 PM CDT...
AT 934 PM CDT, a strong thunderstorm was located 7 miles southeast of
Seymour, moving southeast at 25 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Megargel, Westover and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3340 9931 3347 9947 3361 9947 3346 9873
3340 9876
TIME...MOT...LOC 0234Z 294DEG 22KT 3350 9920
03Local storm report, Aug 6, 10:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CDT SUN AUG 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM FLASH FLOOD DURANT 34.00N 96.39W
08/06/2017 BRYAN OK LAW ENFORCEMENT
STREETS CLOSED IN TOWN DUE TO FLOODING.
&&
JPSpecial weather statement, Aug 6, 10:29 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1029 PM CDT SUN AUG 6 2017
OKZ038-070400-
Comanche OK-
1029 PM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Comanche County Until
1100 PM CDT...
AT 1026 PM CDT, a strong thunderstorm was located over northeastern
Lawton, moving northeast at 5 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Very heavy rain and minor flooding in areas of poor drainage...
Locations impacted include...
Lawton, Geronimo and eastern Fort Sill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3456 9856 3465 9862 3475 9842 3462 9823
3446 9825 3447 9829 3445 9830 3445 9850
3443 9851 3443 9854
TIME...MOT...LOC 0326Z 226DEG 4KT 3460 9840
BRBLocal storm report, Aug 6, 10:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1054 PM CDT SUN AUG 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD FREDERICK 34.39N 99.01W
08/06/2017 TILLMAN OK PUBLIC
RECEIVED VIA TWITTER
&&
CMSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 51 min |
| Aug 6, 7:30 PM CDT | Special Weather Statement | OUN | Murray | 30 min |
| Aug 6, 8:00 PM CDT | Areal Flood Advisory | OUN | Tillman | 3 hr |
| Aug 6, 8:02 PM CDT | Special Weather Statement | OUN | Stephens | 58 min |
| Aug 6, 8:08 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 52 min |
| Aug 6, 8:29 PM CDT | Areal Flood Advisory | OUN | Carter, Jefferson, Johnston, Marshall, Murray, Stephens | 3 hr |
| Aug 6, 8:37 PM CDT | Flash Flood Warning | OUN | Tillman | 3 hr |
| Aug 6, 8:40 PM CDT | Special Weather Statement | OUN | Bryan, Carter, Marshall | 35 min |
| Aug 6, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 29 min |
| Aug 6, 8:54 PM CDT | Special Weather Statement | OUN | Cotton, Tillman | 36 min |
| Aug 6, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 27 min |
| Aug 6, 9:22 PM CDT | Areal Flood Advisory | OUN | Atoka, Bryan, Johnston, Marshall | 3 hr |
| Aug 6, 9:24 PM CDT | Areal Flood Advisory | OUN | Cotton | 3 hr |
| Aug 6, 9:31 PM CDT | Flash Flood Warning | OUN | Bryan | 3 hr |
| Aug 6, 9:34 PM CDT | Special Weather Statement | OUN | Cotton | 41 min |
| Aug 6, 9:51 PM CDT | Flash Flood Warning | OUN | Cotton | 3 hr |
| Aug 6, 9:52 PM CDT | Areal Flood Advisory | OUN | Carter, Love, Marshall | 3 hr |
| Aug 6, 10:04 PM CDT | Flash Flood Warning | OUN | Bryan, Carter, Marshall | 3 hr |
| Aug 6, 10:29 PM CDT | Special Weather Statement | OUN | Comanche | 31 min |
| Aug 6, 10:39 PM CDT | Areal Flood Advisory | OUN | Comanche | 3 hr |
| Aug 6, 11:33 PM CDT | Areal Flood Advisory | OUN | Jefferson | 3 hr |
| Aug 7, 12:15 AM CDT | Areal Flood Advisory | OUN | Bryan | 2 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.